Missouri, 2003

Heat in Missouri, August 24 to 28, 2003

August 24 to 28, 2003 · NWS LSX · 29 events in 29 counties and zones

After a short break in the heat in which temperatures dropped into the middle 80's to around 90 degrees, the heat returned to the area. High temperatures were back in the middle 90s to around 100 with head indices ranging from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

After a short break in the heat in which temperatures dropped into the middle 80's to around 90 degrees, the heat returned to the area. High temperatures were back in the middle 90s to around 100 with head indices ranging from 105 to 110 degrees. Columbia had two straight days of a high of 101 degrees, on the 25th and 26th. St. Louis hit 101 degrees on the 26th. Many area schools again reduced their schedules to a half day or closed until the heat subsided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 24, 10:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 24, 10:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 AM CDT SUN AUG 24 2003

.DISCUSSION...
TWEAKED TEMP AND DEWPOINT GRIDS SLIGHTLY. WERE A BIT MORE MOIST
THAN FORECAST...AND ALSO A BIT COOLER IN CENTRAL MO.  ELSEWHERE AND
OTHERWISE ITS STEADY AS SHE GOES.  ISSUING UPDATES TO ALL DIGITAL
PRODUCTS AND ALSO THE ZFP.  ONLY TEXT ZONES AFFECTED WILL BE CENTRAL
MO WHERE UPPER 90S FORECAST FOR TODAY WILL COME DOWN A CAT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

CARNEY
Hazardous weather outlook, Aug 24, 4:15 AM CST, 7 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 AM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL RETURN FOR MONDAY THROUGH WEDNESDAY.
HIGH TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE
EXPECTED WHICH WILL PUSH THE HEAT INDEX INTO THE 100 TO 110 DEGREE
RANGE.  A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON FRIDAY
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat. Local standard time, as filed.

Heat, Lewis

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, Madison

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Heat, Marion

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, Moniteau

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, Pike

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heat, Ralls

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heat, Reynolds

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Heat, St. Charles

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, St. Francois

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, St. Louis

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
St. Louis (C) forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Warren

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Heat, Audrain

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Iron

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Knox

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377422, 5377423, 5377424, 5377425, 5377426, 5377427, 5377428, 5377429, 5377430, 5377431, 5377432, 5377433, 5377434, 5377435, 5377436, 5377437, 5377438, 5377439, 5377440, 5378101, 5378102, 5378103, 5378104, 5378105, 5378106, 5378107, 5378108, 5378109, 5378110.